TSW

A RSS Interview 2016 (I)

As many know, I am not the only one who is suffering from Red Skin Syndrome and Topical Steroid Withdrawal.
Beth, a wonderful human being, decided to share her story with me. However, it is very unique. She has never used topical steroids frequently, but has been on oral steroids for a long time. Check out our interview!

1) Have you ever had eczema before in your life?

No.

2) Have you ever used topical steroids for more than 2 weeks before or at all?

The only topical steroid exposure I have was occasional dabs of OTC hydrocortisone cream on some fire ant bites when I was a kid.

3) Have you used oral steroids before? If so, what for and for how long?

Yes. My first-ever experience with oral steroids was in 2012, before I was diagnosed with Churg-Strauss Syndrome. I was misdiagnosed with adult-onset asthma, and I was given a 5 day Prednisone “burst”. I was finally diagnosed in March 2014, and started on high dose Prednisone treatment. I have been on Prednisone ever since, with the goal of keeping the disease in remission while slowly coming off of the oral steroids.

4) Have you ever had steroid injections? If so, approx how many?

No.

5) What is Churg-Strauss Syndrome?

Churg-Strauss Syndrome is an autoimmune disease that is a systemic vasculitis. The world vasculitis means inflammation of the blood vessels. CSS attacks small to medium sized blood vessels, and can attack anywhere in the body. Sudden-onset or worsening asthma that is extremely hard to control is one of the main features of CSS, along with allergies that cannot be controlled with antihistamines, and extremely painful and blocked sinuses that also cannot be alleviated by medication. The disease involves eosinophilia, the finding of an excessive number of eosinophils in the blood or in tissues. An eosinophil is a type of white blood cell that everyone has. Normally, eosinophils comprise 5% or less of the total white blood cell count in a healthy person. In CSS, the percentage of eosinophils may reach as high as 80%… The vasculitis happens when the eosinophils line up along the blood vessel walls and create inflammation. CSS vasculitis can involve the skin, lungs, nerves, kidneys, heart, brain and other organs.

I lost my spleen to CSS in 2012. Some CSS patients get heart attacks and/or strokes. Some women’s reproductive organs fall under attack, and they lose the ability to have children. Many people with CSS experience the devastating involvement of the nerves when the blood vessels that feed them are inflamed, thereby restricting the blood flow. This is called mononeuritis multiplex, which produces severe tingling, numbess, shooting pains, and severe muscle wasting/power loss in the hands or feet. I had this nerve damage in both feet and lower extremities in March 2014. I suddenly could no longer walk. It was so scary, but that is what finally led to my diagnosis. The nerve damage I incurred from that CSS flare is now fully healed, which is a miracle in and of itself! I am so very thankful to God.

Prednisone is the mainstay of treatment for Churg-Strauss Syndrome, and many also require rounds of different chemotherapy drugs and/or have to take additional immunosuppressants like Imuran and Methotrexate. For many with CSS, these strong drugs are not an option, as they are necessary to save our lives.

6) How did you come across Topical Steroid Withdrawal and Red Skin Syndrome?

A friend of mine shared, on social media … Isaiah going through TSW. I read the article only one week before I broke out in a severe RSS rash myself. Being a patient on Prednisone and having already experienced negative side effects all throughout its use, I was so touched and impacted by the article that I even shared it on my own Facebook feed. This was all done before I even knew that this same iatrogenic disease was going to manifest in my body.

7) What exact symptoms are you having from tapering?

Vision changes, mood swings, irregular menstrual cycles, diffuse hair loss, vesicular, red skin rash with burning, oozing, itching, and pins and needles that is at its worst at night.

8)Do you feel your problem is related to steroid usage?

Absolutely.

9) What problems does this bring up with your auto-immune disorder?

It can skew my blood work… My doctor looks for elevated eosinophils as a way to gauge whether or not the CSS is staying in remission or relapsing. Since this rash became full-body last month, my eosinophil count has doubled. It is still within normal range, but it isn’t exactly comforting to see eosinophils climb as a patient with CSS. Since the rash incites the presence of eosinophils in the skin as a normal process for RSS, it is hard to know how much of my blood results are due to the rash, and how much is due to possible CSS activity. We are now having to rely more fully on my clinical symptoms as a guide. Thankfully, I have some hallmark CSS symptoms that tend to show up when the disease is on the verge of relapse.

The other complication that RSS may bring about is that stress can trigger relapse in autoimmune patients, and the pain, discomfort, and physical changes of RSS is stressful!

Another complication is that with RSS, physical activity incites flares of the rash. However, physical activity is needed in the case of long term steroid use to prevent osteoporosis. My Prednisone taper will take a little over a year to complete if all goes well. That is a long time to not be actively counteracting steriod-induced osteoporosis with physical activity.

Another complication is that RSS interferes with sleep, which is very needed in general for healing in the case of the autoimmune disease patient.


 

A HUGE thank you to Beth! It is very difficult to talk about TSW/RSS as well as to share pictures with the world. Continue to spread awareness! Shed light on this preventable condition.

Love, B. R. Wren

4 thoughts on “A RSS Interview 2016 (I)

  1. Thank you for sharing your story. I am responding because I saw a lot of similarities to my life in your story and pictures. I, too, have recently been diagnosed with CSS and I also have a toddler. I just finished 6 months of biweekly cytoxan infusions and am currently on the unknown journey of imuran and prednisone. I found your article because my eosinophils have been climbing over the past couple of weeks and have nearly doubled since 1 month ago. I also have suffered mononeuritis in my left foot and am hoping this will eventually go away. There are so many unknowns and l what I think are small symptoms can turn into something pretty quickly. Good luck with your journey. I wish you the best!

    Like

  2. Inmay, hang in there. Being a chronically ill mother is probably one of the toughest things to endure on the planet. You have my full support. This is a rollercoaster ride, and I would love to chat with you and encourage you. I am seeing light at the end of the tunnel, so please know that remission is possible! No one should go through the journey of CSS alone. Have you been tested for Imuran intolerance? There is a genetic issue that some people have that does not allow them to process Imuran correctly. There are many other questions that I would like to ask you to perhaps steer you in a healing direction, both physically and emotionally. You may find me in the “Churg Strauss Friends” support group on Facebook, or you may e-mail me any time at bethlaroche@sbcglobal.net. Much love to you, my warrior sister.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s